SAN ANTONIO – Students at the University of the Incarnate Word’s Feik School of Pharmacy are getting hands-on instructions on how to administer a drug that can save the life of a person who has overdosed.
KSAT 12 reported in November about how students at the university were getting ready to learn how to administer naloxone, also known as Narcan.
Recent reports show overdoses are now the leading cause of death of Americans younger than 50. The Centers for Disease Control reports that on average, 115 Americans die every day from an opioid overdose.
Lucy Wilkening, an assistant professor at the pharmacy school, said naloxone can help people who are at high risk for overdose, which includes not only those who abuse heroin or prescription opioids but also those who take medication to manage chronic pain.
"Every state in the United States has passed laws to increase community access to naloxone," Wilkening said. "And the primary place that people are going to be getting this is community pharmacies, so pharmacists are being educated on how to educate a patient, on how to use this medication, how to identify a patient, who is at high risk, because pharmacists have the direct access to patients’ medication lists."
There are two ways to administer naloxone -- through a nasal spray or injection. Wilkening's first-year pharmacy students are expected to know the process for both.
"It's a matter of where we put it on the curriculum, giving the students the hands-on learning because they are already working in the community setting, many of them as interns, so they can help the staff at pharmacies utilize this product for their patients," Wilkening said.
This is the second year that training on naloxone is part of the curriculum for first-year students at the Feik School of Pharmacy.
"A lot of people on pain medicine don't realize the threshold for those types of drugs can be so small, and they could accidentally overdose without the intention of doing so,” said Sean Gatz, a first-year pharmacy student. “It's really important to educate our patients.”